Exponential Functionals of Lévy Processes

  • Philippe Carmona
  • Frédérique Petit
  • Marc Yor


The distribution of the terminal value A of the exponential functional
$$ {A_t}(\xi ) = \smallint _0^t{e^{{\xi _s}}}ds $$
of a Lévy process (ξ t ) t≥0 plays an important role in Mathematical Physics and Mathematical Finance. We show how this distribution can be computed by means of Lamperti’s transformation and generalized Ornstein-Uhlenbeck processes.


Brownian Motion Infinitesimal Generator Compound Poisson Process Semistable Markov Process Asian Option 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    L. Arnold, Random Dynamical Systems, Monographs in Math., Springer, 1998.MATHGoogle Scholar
  2. [2]
    P. Baldi, E. Casadio-Tarabusi, A. Figa-Talamanca, and M. Yor, Non-symmetric hitting distributions on the hyperbolic half plane and subordinated perpetuities, Rev. Mat. Ibero-Amer., to appear, 2001.Google Scholar
  3. [3]
    J. P. Bouchaud and D. Sornette, The Black-Scholes option pricing problem in mathematical finance: Generalization and extensions for a large class of stochastic processes, J. Phys. I France, 4 (1994), 863–881.MATHCrossRefGoogle Scholar
  4. [4]
    Ph. Carmona, The mean velocity of a Brownian motion in a random Lévy potential, Ann. Probab., 25-4 (1997), 1774–1788.MathSciNetMATHCrossRefGoogle Scholar
  5. [5]
    Ph. Carmona, F. Petit, and M. Yor, Sur les fonctionnelles exponentielles de certains processus de Lévy, Stoch. Stoch. Rep., 47-1/2 (1994), 71–101.MathSciNetMATHGoogle Scholar
  6. [5a]
    M. Yor, Exponential functionals of Brownian Motion and Related Processes, Springer, 2001 (in English)MATHCrossRefGoogle Scholar
  7. [6]
    Ph. Carmona, F. Petit, and M. Yor, On the distribution and asymptotic results for exponential functionals of Lévy processes, in Exponential Functionals and Principal Values Related to Brownian Motion, Biblioteca de la Revista Matematica Ibero-Americana, 1997, 73–126.Google Scholar
  8. [7]
    Ph. Carmona, F. Petit, and M. Yor, A study of the Lamperti relation when the underlying semi-stable Markov process is a radial Cauchy process, in preparation, June 2000.Google Scholar
  9. [8]
    [8] A. Comtet and C. Monthus, On the flux distribution in a one dimensional disordered system, J. Phys. I France, 4 (1994), 635–653.CrossRefGoogle Scholar
  10. [9]
    A. Comtet, C. Monthus, and M. Yor, Exponential functionals of Brownian motion and disordered systems, J. Appl. Probab., 2 (1998), 255–271.MathSciNetGoogle Scholar
  11. [10]
    C. Donati-Martin, R. Ghomrasni, and M. Yor, On certain Markov processes attached to exponential functionals of Brownian motion: Application to Asian options; Rev. Mat. Ibero-Amer., to appear, 2001.Google Scholar
  12. [11]
    C. Donati-Martin and M. Yor, Some measure valued Markov processes attached to occupation times of Brownian motion, Bernoulli, 6-1 (2000), 63–72.MathSciNetMATHCrossRefGoogle Scholar
  13. [12]
    D. Dufresne, The distribution of a perpetuity, with application to risk theory and pension funding, Scand. Actuar. J., 1990, 39–79.Google Scholar
  14. [13]
    D. Dufresne, An affine property of the reciprocal Asian option process, Technical Report 63, Center for Actuarial studies, University of Melbourne, June 1998; Osaka Math. J., to appear, 2001.Google Scholar
  15. [14]
    H. Geman and M. Yor, Bessel processes, Asian options and perpetuities, Math. Finance, 3-4 (1993), 349–375.MATHCrossRefGoogle Scholar
  16. [15]
    V. Genon-Catalot, T. Jeantheau, and C. Laredo, Limit theorems for discretely observed stochastic volatility models, Bernoulli, 4-3 (1998), 283–303.MathSciNetMATHCrossRefGoogle Scholar
  17. [16]
    R. K. Getoor and M. J. Sharpe, Excursions of Brownian motion and Bessel processes, Z. Wahrscheinlichkeitstheorie verw. Geb., 47 (1978), 83–106.MathSciNetCrossRefGoogle Scholar
  18. [17]
    H. Gjessing and J. Paulsen, Present value distributions with applications to ruin theory and stochastic equations, Stoch. Proc. Appl., 71-1 (1997), 123–144.MathSciNetMATHCrossRefGoogle Scholar
  19. [18]
    H. Gjessing and J. Paulsen, Ruin theory with stochastic return on investments, Adv. Appl. Probab., 29-4 (1997), 965–985.MathSciNetMATHCrossRefGoogle Scholar
  20. [19]
    J. Hammersley, On the statistical loss of long-period comets from the solar system II, in Proc. 4th Berkeley Sympos. Math. Statist. and Probab., Vol. III, University of California Press, 1961, 17–78.Google Scholar
  21. [20]
    K. Kawazu and H. Tanaka, On the maximum of diffusion process in a drifted Brownian environment, in Séminaire de Probabilités XXVII, Lecture Notes in Math. 1557, Springer, 1991,78–85.Google Scholar
  22. [21]
    K. Kawazu and H. Tanaka, A diffusion process in a Brownian environment with drift, J. Math. Soc. Japan, 49 (1997), 189–211.MathSciNetMATHCrossRefGoogle Scholar
  23. [22]
    J. Kent, Some probabilistic properties of Bessel functions, Ann. Probab., 6-5 (1978), 760–770.MathSciNetMATHCrossRefGoogle Scholar
  24. [23]
    F. B. Knight, On the sojourn times of killed Brownian motion, in Séminaire de Probabilités XII, Lecture Notes in Math. 649, Springer, 1978, 428–445.CrossRefGoogle Scholar
  25. [24]
    H. Kunita, On backward stochastic differential equations, Stochastics, 6 (1982), 293–313.MathSciNetMATHCrossRefGoogle Scholar
  26. [25]
    J. Lamperti, Semi-stable Markov processes, Z.Wahrscheinlichkeitstheorie verw. Geb., 22 (1972), 205–225.MathSciNetMATHCrossRefGoogle Scholar
  27. [26]
    H. Matsumoto and M. Yor, On Bougerol and Dufresne’s identities for exponential Brownian functionals, Proc. Japan Acad. Ser. A, 74-10 (1998), 152–155.MathSciNetMATHCrossRefGoogle Scholar
  28. [27]
    H. Matsumoto and M. Yor, A relationship between Brownian motions with opposite drifts via certain enlargements of the Brownian filtration, Osaka Math. J., to appear, 2001.Google Scholar
  29. [28]
    H. Matsumoto and M. Yor, A version of Pitman’s 2M - X theorem for geometric Brownian motions, C. R. Acad. Sci. Paris Ser. I, 328-11 (1999), 1067–1074.MathSciNetMATHGoogle Scholar
  30. [29]
    C. Monthus, Etude de quelques fonctionnelles du mouvement brownien et de certaines propriétés de la diffusion unidimensionnelle en milieu aléatoire, Ph.D. thesis, Université Paris VI, January 1995.Google Scholar
  31. [30]
    T. Nilsen and J. Paulsen, On the distribution of a randomly discounted compound Poisson 0process, Stock Proc. Appl., 61 (1996), 305–310.MathSciNetMATHCrossRefGoogle Scholar
  32. [31]
    R. Norberg, Ruin problems with assets and liabilities of diffusion type, Stoch. Proc. Appl.,81-2 (1999), 255–269.MathSciNetMATHCrossRefGoogle Scholar
  33. [32]
    D. Nualart, The Malliavin Calculus and Related Topics, Probability and Its Applications, Springer, 1995.Google Scholar
  34. [33]
    E. Pardoux and P. Protter, Two-sided stochastic integral and calculus, Probab. Theory Rel.Fields, 76(1987), 15–50.MathSciNetMATHCrossRefGoogle Scholar
  35. [34]
    J. Paulsen, Risk theory in a stochastic economic environment, Stoch. Proc. Appl., 46 (1993),327–361.MathSciNetMATHCrossRefGoogle Scholar
  36. [35]
    J. Paulsen and A. Hove, Markov chain Monte Carlo simulation of the distribution of some perpetuities, Adv. Appl. Probab., 31-1 (1999), 112–134.MathSciNetCrossRefGoogle Scholar
  37. [36]
    J. Pitman and M. Yor, Bessel processes and infinitely divisible laws, in D. Williams, ed., Stochastic Integrals, Lecture Notes in Math. 851, Springer, 1981.Google Scholar
  38. [37]
    J. Pitman and M. Yor, Level crossings of a Cauchy process, Ann. Probab., 11-3 (1986), 780–792.MathSciNetCrossRefGoogle Scholar
  39. [38]
    M. Pollak and D. Siegmund, A diffusion process and its applications to detecting a change in the drift of Brownian motion, Biometrika, 72 (1985), 267–280.MathSciNetMATHCrossRefGoogle Scholar
  40. [39]
    D. Revuz and M. Yor, Continuous Martingales and Brownian Motion, Springer, 1991.MATHGoogle Scholar
  41. [40]
    J. Rosen and M. Yor, Tanaka formulae and renormalization for triple intersection of Brownian motion in the plane, Ann. Probab., 19-1 (1991), 142–159.MathSciNetMATHCrossRefGoogle Scholar
  42. [41]
    H. Rubin and K. S. Song, Exact computation of the asymptotic efficiency of maximum likelihood estimators of a discontinuous signal in a gaussian white noise, Ann. Statist., 23-3 (1995), 732–739.MathSciNetMATHCrossRefGoogle Scholar
  43. [42]
    S. Sato and M. Yor, Computations of moments for discounted brownian additive functionals, J. Math. Kyoto Univ., 38-3 (1998), 475–486.MathSciNetMATHGoogle Scholar
  44. [43]
    M. Yor, On some exponential functionals of Brownian motion, Adv. Appl. Probab.,24 (1992), 509–531.MathSciNetMATHCrossRefGoogle Scholar
  45. [44]
    M. Yor, Sur certaines fonctionnelles exponentielles du mouvement brownien réel, J. Appl. Probab., 29 (1992), 202–208.MathSciNetMATHCrossRefGoogle Scholar
  46. [44a]
    M. Yor, Exponential Functionals of Brownian Motion and Related Processes, Springer, 2001 (English translation).MATHCrossRefGoogle Scholar

Copyright information

© Springer Science+Business Media New York 2001

Authors and Affiliations

  • Philippe Carmona
    • 1
  • Frédérique Petit
    • 2
  • Marc Yor
    • 2
  1. 1.Laboratoire de Statistique et ProbabilitésUniversité Paul SabatierToulouse Cedex 04France
  2. 2.Laboratoire de Probabilités et Modèles Aléatoires, Casier 188Université Paris VIParisFrance

Personalised recommendations